Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 17, NWS Key West, FL

October 21, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 21, 2020, 11:51 AM EDT for Monroe County, Florida. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2020, 11:51 AM EDT (15:51 UTC)
Expired
Oct 22, 2020, 8:52 AM EDT
In force
21 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 21, 4:51 AM EDT, 7 hours earlier.

Area forecast discussion, Oct 21, 4:51 AM EDT, 7 hours before
Area Forecast Discussion
National Weather Service Key West FL
451 AM EDT Wed Oct 21 2020

.DISCUSSION...
.CURRENTLY...
Under mostly cloudy skies, mainly east winds of 5 to 15 mph along
with showers passing through, temperatures are in the mid to upper
70s along the Florida Keys. Meanwhile, local radars are detecting
scattered showers and an occasional thunderstorm tracking west
northwest across our region. Due to episodes of rainfall, winds
are mainly east ranging from 12 to 20 knots across our entire
marine district.

&&

.SHORT TERM...(Today through Friday night)
A mid and upper level trough will lie in the Southeast Gulf of
Mexico through tonight, before exiting offshore of the east coast
of the Florida Peninsula on Thursday. Hence, periodic spells of
ascent will persist through tonight. Meanwhile, a low level trough
extending from the Yucatan Peninsula and into the extreme
Southeast Gulf of Mexico, will maintain a confluent and very moist
easterly trajectory. Subsequently, well above normal likely pops
will be inserted through tonight. For the balance of this week,
pockets of drier air, an evolving decoupled flow and little if any
lift will result in high chance pops taping off to low chance
beginning Friday.

&&

.LONG TERM...(Saturday through Tuesday)
Another low level trough lying from the Northwest Caribbean Sea
northeastward into the Bahamas, will track northwestward and
cross our entire region late Saturday night and Sunday. With that,
ample low level moisture and subtle low level confluence will
prompt 30 to 40 percent rain chances. Beyond that, a weak Western
Atlantic ridge will extend across the Sunshine State, resulting
in much drier air to seep in. Hence, isolated climo 20 percent
pops along with daytime highs in the upper 80s and overnight lows
near 80 degrees.

&&

.MARINE...
Moderate to occasionally strong east breezes are anticipated, but
with typical peaks and lulls expected today through the balance
of this week. For this weekend, gentle to moderate breezes are
expected, before light to gentle winds are anticipated by Sunday
night.

&&

.AVIATION...
MVFR/IFR conditions with showers and thunderstorms will likely
continue to impact the MTH terminal during the predawn hours, while
VFR conditions prevail at EYW. During the day and Wednesday evening,
periods of MVFR/IFR and gusty winds with multiple rounds of showers
and storms will be possible at both terminals. However, confidence
as to the timing, location and coverage of convection remains quite
low beyond the next couple of hours, and users should expect
frequent TAF amendments and TEMPOs to handle the rapidly changing
weather conditions throughout the day. Aside from convective
impacts, expect mainly E winds around 10 knots.

&&

.CLIMATE...
In 1964, the daily record low temperature of 64 degrees was last
recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West 85 78 85 79 / 70 70 50 40
Marathon 85 78 85 79 / 70 70 50 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EDT this morning for GMZ033-034-
     055-075.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 21, 5:02 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
502 AM EDT Wed Oct 21 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-220915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
502 AM EDT Wed Oct 21 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and strong gusty winds associated with the stronger and quickly
moving cells.

Otherwise, the observed water levels will lie near to just above
Coastal Flood Statement thresholds for at least portions of the
the Florida Keys. Hence, a Coastal Flood Statement will be
extended for parts of the Island Chain due to minor saltwater
flooding of low-lying lots and roads through tonight.

And finally, A Small Craft Advisory is in effect this morning for
the outer waters of Mainland Monroe to the waters in and around
Dry Tortugas, and southward into the western waters south for
60 nm. Despite a brief decrease in winds this afternoon, winds are
expected to freshen tonight, hence, a Small Craft Advisory may be
required for portions of our marine district.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through the period.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and gusty winds.

Meanwhile, saltwater flooding of low-lying lots and roads will
likely require Coastal Flood Statements on Thursday, before
dropping below Statement levels thereafter.

And finally, a Small Craft Advisory may be required for portions
of our coastal waters Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:29 AM EDTAreal Flood AdvisoryKEYMonroe6 hr
Oct 21, 8:56 AM EDTCoastal Flood AdvisoryKEYMonroe49 hr
Oct 21, 9:22 AM EDTAreal Flood AdvisoryKEYMonroe95 min
Oct 21, 11:11 AM EDTSmall Craft AdvisoryKEY23 hr
Oct 21, 1:27 PM EDTAreal Flood AdvisoryKEYMonroe2 hr

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.